Inhalants are a group of chemicals that users inhale to create a mind-altering experience. Many of these substances are household items—easily obtained from the local hardware store, if not already in your garage or kitchen cabinets.
Often, homes will have a number of substances that can be used as inhalants. Because of this, these easy-to-obtain drugs are commonly abused, especially by teenagers and preteens. Inhalants provide a quick and intense high that brings about effects like euphoria, lightheadedness, numbness, and poor motor coordination.
Because the high passes quickly, many users will inhale the substance repeatedly, putting themselves at risk of overdose, oxygen deprivation, and sudden death.
Signs and Symptoms of Inhalant Overdose
Someone overdosing on inhalants may experience any or all of the following symptoms 3:
Inhalant use has the potential to be fatal. In fact, the National Institute on Drug Abuse reports that as many as 200 people die from inhalant abuse each year. These deaths can occur from 2,4:
- Sudden sniffing death. Chemicals in these substances can be so powerful that they can generate a pathologically increased and irregular heart rate almost immediately after use. This impact on the cardiac system can result in heart failure and death, even if the person was previously healthy and never used inhalants in the past.
- Asphyxiation. When inhalants are repeatedly consumed, they can edge out the oxygen contained within the air one would otherwise breathe, leading to hampered gas exchange, carbon dioxide build-up, and inadequate oxygenation of blood and tissues. If severe enough, this could lead to widespread tissue necrosis and organ system failure.
- Suffocation. Some people use inhalants in a process called “bagging.” During this act, the person will spray the substance in a plastic bag and put the bag over their head. This prevents air from entering the body.
- Seizures. Inhalants can disturb the electrical signals in the brain. This can initiate convulsions or seizures that become fatal.
- Choking. The use of an inhalant can result in nausea and vomiting. If they user loses consciousness, they can choke and aspirate on gastric contents. This can be fatal or could lead to serious lung infections.
- Accident. Since many of the effects of inhalants will mirror those of alcohol, there is a similar associated risk of death from vehicle collisions and other accidents.>
What Are Inhalants?
Inhalants are a heterogeneous group of substances, often separated into categories based on specific chemical properties or product type. They are 1,2:
These items produce fumes at room temperature and are readily available in the home. They include:
- Cleaning products.
- Paint thinners.
Items available in cans that produce a continuous spray like:
- Canned air.
- Deodorant (spray form).
- Cooking sprays.
Called “poppers” or “snappers,” these substances are commonly used to enhance sexual encounters. Recent restrictions limit the availability of these substances, but they are sometimes found in small bottles labeled as:
- Leather cleaner.
- Room odorizer.
- Liquid aroma.
- Model airplane glue.
This group does not contain gasoline but gases available in medical and household applications like:
- Nitrous oxide (laughing gas).
Risk Factors for Inhalant Overdose
The intoxicating effects of inhalants commonly last for just a few minutes. This leads to many repeating the inhaling process when the high begins to diminish. This cyclical process is dangerous and leads to an increased risk of overdose; however, as illustrated in the case of sudden sniffing death, overdose can occur during any time inhalants are used 4.
Risk of overdose is especially high in:
- Long-term users.
- People attempting to intensify their high by combining substances.
- People that use increasingly higher doses.
Overdose Risk by Type of Inhalant
The specific type of substance inhaled can differentially increase the risk of experiencing ill effects. Certain chemicals are related to higher incidence of sudden sniffing death and other immediate consequences. These chemicals with added risk are 1,5:
- Butane/ propane – commonly found in paints, hair spray, and lighter fluid.
- Freon – found in spray cans and cooling systems like refrigerators.
- Trichloroethylene – from cleaners and degreasers.
- Nitrites – commonly misclassified as nitrates, these vapor-emitting liquids include amyl, butyl and cyclohexyl nitrites.
What to Do in Case of Inhalant Overdose
If you or someone you know is suffering the acute, ill effects of an inhalant overdose, seek immediate services from emergency personnel.
When communicating with emergency services or poison control, you should report:
- The substance being used.
- The level of use.
- Prior medical history.
- Current physical health and mental health symptoms.
Once someone is under professional care for their overdose, they may undergo treatment including 6:
- Decontamination. The inhalants may have contacted the skin and clothes of the user. This means that unintentional inhalation could be ongoing and add to the danger of the overdose. Clothes will need to be removed quickly and skin must be cleaned thoroughly.
- Stabilization of cardiac issues. Inhalants result in specific risks to the heart including low blood pressure and arrhythmias. Medications can be given if the heart is beating irregularly or if blood pressure is not returning to normal levels.
- Screening for organ damage. The immediate complications from overdose are hazardous, but the risk can continue if vital organs have been injured. Medical professionals will assess kidney, liver, and heart functioning to identify ongoing concerns.
- Increasing comfort. Following an overdose, the user can suffer a range of symptoms related to inhalant withdrawal. Caregivers can assist in managing symptoms like:
- Sleep problems.
- Poor appetite.
- Mood changes.
The best way to prevent to overdose of inhalants is to avoid any use, as even one use may be fatal.
If you’re unable to stop using inhalants on your own, get help immediately. Treatment may take place in an inpatient or outpatient program while incorporating individual and/or group therapy. At this time, no one method of treatment or style of therapy has been proven more effective than others in treating inhalant use 7.
Preventing Teen Inhalant Abuse
For parents who have inhalants in the home, monitor the levels of products in your home that may be abused as inhalants, and watch for the following signs of inhalant use 1:
- Chemical smells on the person.
- Stains from paints or other inhalants on clothes or skin.
- Behaviors that mirror being drunk.
- Finding empty cans, bottles, bags and other containers hidden in their room.
Inhalants are typically favored by younger teens. In 2015, about 4.6% of 8th graders reported use of inhalants in the last year while only 1.9% of 12th graders admitted use 1.
Prevention of drug abuse of any kind includes ongoing communication. Parents should discuss the dangers of inhalants use and the potential consequences.
If there is evidence of inhalant abuse, talk to your teenager about seeking treatment.
Many effective treatments for adolescents use a family therapy approach that allows the family to work as a team to confront a problem rather than only focusing on the inhalant user. Here, the family will gain education and helpful skills to reduce the substance use and overall family dysfunction 7.
The problems of inhalant abuse and overdose are serious and potentially life-threatening. However, inhalant overdose is completely preventable with treatment. To learn how to get help, call .